The FDA has received several reports of wrongful death, including two children since April 2012 when it warned the public about the danger of accidental exposure to fentanyl patches. For this reason, manufacturers are now required to use a more visible ink to print the name and the strength of the drug on the patches.
Exposure to fentanyl patches can cause serious injury and death to children, pets and others.
Accidental exposure may happen if a used patch is not disposed of properly or if a patch accidentally falls from a patients skin.
In the first case, patients and caregivers should be aware that a used patch still contains high amounts of strong narcotic pain medicine and therefore it is important that they properly dispose of the patch by folding its sticky sides together and immediately flushing it in the toilets.
In the second case, patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off and stick to someone in close contact, such as a child. Therefore it is important that patients check regularly if the patch is still sticking to the skin. When the patch is loose, the use of extra adhesive film may be necessary.
To help patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, the FDA now requires that the manufacturers of Fentanyl and generic Fentanyl patches write on the patches the name and strength of the drug with a long-lasting ink of a color that is clearly visible to patients and caregivers. The current ink is not visible enough according to the FDA.
To learn more about this new FDA requirement or to listen to a podcast about it click here